Alert archive / California / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 7, NWS Medford, OR

June 9, 2015Siskiyou County, California

NWS Medford, OR issued this severe thunderstorm warning at Jun 9, 2015, 3:57 PM PDT for Siskiyou County, California. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2015, 3:57 PM PDT (22:57 UTC)
Expired
Jun 9, 2015, 4:45 PM PDT
In force
48 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 89 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2015-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2015-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2350 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

002 
WUUS56 KMFR 092257
SVRMFR
CAC093-092345-
/O.NEW.KMFR.SV.W.0007.150609T2257Z-150609T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
357 PM PDT TUE JUN 9 2015

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SISKIYOU COUNTY IN SOUTHWESTERN CALIFORNIA...

* UNTIL 445 PM PDT

* AT 356 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
  TENNANT...OR 22 MILES NORTHEAST OF MOUNT SHASTA...AND MOVING SOUTH
  AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TROUT CREEK CAMPGROUND...TENNANT...PILGRIM CREEK SNOW PARK AND DEER
  MOUNTAIN SNOW PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 4159 12215 4164 12192 4133 12173 4125 12207
TIME...MOT...LOC 2256Z 343DEG 20KT 4154 12201 

$$

SVEN
1 follow-up statement
880 
WWUS56 KMFR 092338
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
438 PM PDT TUE JUN 9 2015

CAC093-092348-
/O.EXP.KMFR.SV.W.0007.000000T0000Z-150609T2345Z/
SISKIYOU CA-
438 PM PDT TUE JUN 9 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SISKIYOU COUNTY
WILL EXPIRE AT 445 PM PDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4159 12215 4164 12192 4133 12173 4125 12207
TIME...MOT...LOC 2336Z 343DEG 20KT 4154 12201 

$$

SVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:35 PM PDT, 22 minutes earlier.

Area forecast discussion, Jun 9, 3:35 PM PDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
335 PM PDT TUE JUN 9 2015

.DISCUSSION...THE FOCUS OF THE FORECAST IS ON THUNDERSTORMS DURING
THE NEXT 24 HOURS. AFTER A WIDE AREA OF SHOWERS AND THUNDERSTORMS
SWEPT NORTH OVER THE AREA LATE LAST NIGHT/EARLY THIS MORNING,
ACTIVITY DIMINISHED FROM MID-MORNING INTO LATE MORNING. NOW,
SCATTERED SLOW MOVING THUNDERSTORMS HAVE DEVELOPED OVER SISKIYOU
AND MODOC COUNTIES. MOST OF THESE CELLS HAVE BEEN OVER THE HIGHER
TERRAIN/WILDERNESS AREAS AND HAVE LIKELY PRODUCED MODERATE TO
HEAVY RAIN AND HAIL AS LARGE AS A HALF INCH IN DIAMETER. A RED
FLAG WARNING IS IN EFFECT WHERE FUELS ARE SUFFICIENTLY DRY (THE
SOUTHERN OREGON CASCADES AND SISKIYOUS SOUTHWARD) AS THIS
THUNDERSTORM ACTIVITY WILL CONTINUE TO EXPAND IN COVERAGE DURING
THE REMAINDER OF THIS AFTERNOON INTO THIS EVENING WITH THE
MAJORITY OF CELLS REMAINING FROM THE CASCADES AND SISKIYOU
MOUNTAINS OF SOUTHERN OREGON SOUTHWARD AND EASTWARD. ALSO,
ISOLATED THUNDERSTORMS ARE FORECAST IN THE ILLINOIS AND ROGUE
VALLEYS.

TOWARD THE END OF THE EVENING INTO THE OVERNIGHT HOURS, THE GFS
MODEL INDICATES A SHORTWAVE OVER THE SIERRA NEVADA WILL ROTATE
NORTHWESTWARD INTO SOUTHEAST SISKIYOU COUNTY AND CONTINUE ISOLATED
TO SCATTERED THUNDERSTORMS OVER NORTHERN CALIFORNIA AND SOUTHERN
PORTIONS OF KLAMATH AND LAKE COUNTIES. MEANTIME, A HIGH PRESSURE
RIDGE WILL PUSH NORTHEAST TOWARD THE WASHINGTON AND NORTHERN
OREGON COAST. THIS WILL BRING A DRIER, STABLE AIR MASS INTO
SOUTHWEST OREGON AFTER MIDNIGHT INTO WEDNESDAY MORNING.

THE FOCUS OF STRONGEST INSTABILITY ON WEDNESDAY WILL BE OVER THE
RENO, NEVADA FORECAST AREA AND THE SIERRA NEVADA. BUT, IT WILL
EXTEND NORTHWARD SUCH THAT THE FIRE WEATHER WATCH FOR WEDNESDAY
AFTERNOON AND EVENING FOR THE SOUTHERN PORTIONS OF OUR NORTHERN
CALIFORNIA ZONES HAS BEEN UPGRADED TO A RED FLAG WARNING. THE
THREAT WILL BE MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS
AS THE DEEPER MOISTURE AND GREATER INSTABILITY WILL GRADUALLY
SHIFT SOUTHEAST, OUT OF OUR AREA DURING THE EVENING.

VERY WARM AND DRY AIR WILL BE IN PLACE THURSDAY INTO SATURDAY WITH
BREEZY NORTHERLY WINDS...STRONGEST AT AND NEAR THE COAST. A RIDGE
WILL BE OVER OUR REGION THOUGH IT WILL BE WEAKENED BY A COUPLE OF
LOW PRESSURE TROUGHS TRACKING EAST ACROSS BRITISH COLUMBIA.

BEYOND SATURDAY MORNING, THE GFS IS STRONGER/DEEPER THAN THE ECMWF
REGARDING THE SECOND OF THE AFOREMENTIONED PACIFIC NORTHWEST
TROUGHS. I BLENDED BETWEEN THE GFS SOLUTION THAT WOULD BRING A
FEW TO SEVERAL DEGREES OF COOLING AND THE POSSIBILITY OF A FEW
EAST SIDE THUNDERSTORMS...AND THE ECMWF WHICH WOULD HAVE SATURDAY
VERY CLOSELY RESEMBLE THE DRY AND VERY WARM CONDITIONS OF FRIDAY.

A DEEPER/COLDER TROUGH IS LIKELY TO FOLLOW EARLY NEXT WEEK. ONCE
AGAIN, THE GFS SOLUTION IS COLDER/DEEPER WITH THE TROUGH AND WOULD
GENERATE AT LEAST ISOLATED THUNDERSTORMS ON SUNDAY
AFTERNOON/EVENING WHILE THE ECMWF WOULD BRING JUST A FEW DEGREES
OF COOLING AND MUCH WEAKER INSTABILITY. MODEL DIFFERENCES INCREASE
BEYOND SUNDAY, THUS I DID NOT GO ALONG WITH AS MUCH COOLING AS IS
INDICATED BY THE GFS.

&&

.AVIATION...FOR THE 09/18Z TAF CYCLE...SCATTERED THUNDERSTORMS WILL
REDEVELOP THIS AFTERNOON, ESPECIALLY FROM THE CASCADES AND
SISKIYOUS SOUTHWARD AND EASTWARD. THESE STORMS HAVE THE POTENTIAL
TO PRODUCE VERY HEAVY RAIN, GUSTY WINDS, AND SMALL HAIL.
CONDITIONS WITHIN HEAVIER AREAS OF RAIN WILL TEMPORARILY DROP TO
MVFR/IFR, BUT OVERALL VFR SHOULD PREVAIL FOR MOST AREAS THROUGHOUT
THE TAF PERIOD. ALONG THE COAST, MVFR/IFR CIGS AND VIS ARE LIKELY
TO DEVELOP OVERNIGHT TONIGHT, PARTICULARLY NORTH OF CAPE BLANCO.
-BPN/WRIGHT

&&

.MARINE...UPDATED 830 AM PDT, TUESDAY, 9 JUNE 2015...

HIGH PRESSURE OFFSHORE AND A THERMAL TROUGH ALONG THE COAST WILL
CONTINUE TO INDUCE MODERATE TO STRONG NORTH WINDS OVER THE WATERS
THROUGH AT LEAST THE REST OF THE WEEK. THE LATEST GALE AND HAZARDOUS
SEAS WATCHES FOR THIS AFTERNOON THROUGH TONIGHT WERE UPGRADED TO
WARNINGS AND SMALL CRAFT ADVISORIES REMAIN IN PLACE ELSEWHERE. WHILE
THERE MAY BE A BRIEF BREAK IN THE STRONGEST WINDS LATER WEDNESDAY,
EVEN STRONGER WINDS (GALES LIKELY) ARE EXPECTED THURSDAY AND FRIDAY.
IF CURRENT MODEL TRENDS CONTINUE, I WOULD SUSPECT WE WILL BE ABLE TO
PUT OUT A FAIRLY LENGTHY GALE/HAZARDOUS SEAS WARNING FOR THE
SOUTHERN OUTER WATERS. -BPN/WRIGHT

&&

.FIRE WEATHER..UPDATED 300 PM PDT, TUESDAY, 9 JUNE 2015...

THE LATEST RADAR SHOWS MOST OF THE THUNDERSTORMS IN NORTHERN CAL.
HOWEVER THE VISIBLE IMAGE SHOWS CUMULUS BUILDING UP EAST OF THE
CASCADES AND ALSO IN JOSEPHINE COUNTY. GIVEN THERE IS STILL
PLENTY OF MOISTURE AND A FEW MORE HOURS OF HEATING LEFT, THERE IS
STILL A CHANCE FOR STORMS TO DEVELOP ALONG AND EAST OF THE
CASCADES INTO THIS EVENING. OF NOTE, THE STORMS THAT ARE SHOWING
UP ON RADAR ARE MOVING VERY SLOWLY AND GIVEN THAT THEY ARE
PRODUCING MODERATE TO HEAVY RAIN COULD BE A CONCERN FOR THE BURN
SCARRED AREAS IF THEY SHOULD DEVELOP OR MIGRATE OVER THEM. WE
THINK THE WESTSIDE MIGHT GET AWAY WITH SEEING ONLY A FEW ISOLATED
STORMS, BUT GIVEN THE NEW STARTS THAT OCCURRED FROM LAST NIGHTS
STORMS AND CURRENT FUEL STATUS, WE'LL KEEP THE RED FLAG WARNING
GOING INTO THIS EVENING.

THE THUNDERSTORMS THREAT MOVES SOUTH AND EAST TONIGHT AND WEDNESDAY.
THE MODELS ARE SUGGESTING THERE IS STILL THE POTENTIAL FOR SCATTERED
STORMS FOR MODOC AND EASTERN PART OF SISKIYOU COUNTY. GIVEN THE DRY
FUELS AND SCATTERED STORMS, HAVE DECIDED TO UPGRADE THE WATCH TO A
WARNING FOR JUST FIRE ZONE 284. HOWEVER ISOLATED STORMS ARE STILL
POSSIBLE IN FIRE ZONES 280 AND 281.

DRY WEATHER RETURNS THURSDAY AND CONTINUES INTO SATURDAY, BUT IT
WILL BE WINDY WITH LOWER RELATIVE HUMIDITIES IN THE NORTHERN PART OF
625 WEDNESDAY AFTERNOON AND WERE ALSO EXPECTING POOR RECOVERIES ON
THE MID SLOPES AND RIDGES WEDNESDAY...THURSDAY AND POSSIBLY FRIDAY
NIGHT FOR WESTERN SISKIYOU COUNTY AND COASTAL MOUNTAIN RANGE IN
SOUTHWEST OREGON. FOR NOW WE'LL HEADLINE THIS. -PETRUCELLI

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR
     ORZ617-619>623.

CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR
     CAZ280-281-284.
     RED FLAG WARNING FROM 2 PM TO 10 PM PDT WEDNESDAY FOR CAZ284.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 PM
     PDT SUNDAY FOR PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 PM PDT SUNDAY
     FOR PZZ350-356-370-376.
     GALE WARNING UNTIL 5 PM PDT SUNDAY FOR PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 5 PM PDT SUNDAY FOR PZZ376.

DW/MAP/JRS

In the hours before

Special weather statement, Jun 9, 2:22 PM PDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
222 PM PDT TUE JUN 9 2015

CAZ083-092200-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY CA-
222 PM PDT TUE JUN 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SISKIYOU COUNTY
UNTIL 300 PM PDT...

AT 221 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TROUT CREEK CAMPGROUND...OR 24 MILES EAST OF MOUNT SHASTA...MOVING
NORTHEAST AT 5 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TROUT CREEK CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4133 12187 4139 12196 4154 12182 4143 12168
TIME...MOT...LOC 2121Z 235DEG 5KT 4140 12185

SCHAAF

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:13 AM PDTSevere Thunderstorm WarningMFRSiskiyou19 min
Jun 9, 2:28 PM PDTRed Flag WarningMFRSiskiyou12 hr
Jun 9, 3:33 PM PDTAreal Flood AdvisoryMFRSiskiyou3 hr
Jun 9, 4:53 PM PDTAreal Flood AdvisoryMFRModoc3 hr

Nearby

Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.